Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 47, NWS Springfield, MO

April 30, 2016Dent County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 30, 2016, 8:19 PM CDT for Dent County, Missouri. It was in force for 11 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2016, 8:19 PM CDT (01:19 UTC)
Expired
Apr 30, 2016, 8:30 PM CDT
In force
11 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Dent County, MO

The radar

The St Louis radar (KLSX), 127 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 8:20 PM CDTHAIL 12 Ene Howes, MOQUARTER SIZE HAIL VIA SOCIAL MEDIA POST 5.3 MILES NORTH OF SALEM ON HIGHWAY 19. TIME ESTIMATED BY RADAR
Apr 30, 8:28 PM CDTHAIL 0.751 Wsw Sligo, MODIME SIZE HAIL VIA SOCIAL MEDIA POST 15 MILES NORTH OF SALEM ON HIGHWAY 19 ALMOST TO SLIGO. TIME ESTIMATED BY RADAR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 3:59 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2016-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 756 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2016-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
756 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

332 
WUUS53 KSGF 010119
SVRSGF
MOC065-010130-
/O.NEW.KSGF.SV.W.0047.160501T0119Z-160501T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
819 PM CDT SAT APR 30 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL DENT COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 830 PM CDT

* AT 819 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SALEM...
  MOVING NORTHEAST AT 40 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  SLIGO...                          BANGERT...
  HOWES...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3762 9143 3771 9157 3779 9153 3779 9131
      3776 9131
TIME...MOT...LOC 0119Z 209DEG 34KT 3772 9148 

HAIL...1.25IN
WIND...<50MPH
 
$$

BOXELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 6:42 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Apr 30, 6:42 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
642 PM CDT SAT APR 30 2016

...Mesoscale and Aviation Discussions...

.MESOSCALE DISCUSSION...
Issued at 628 PM CDT Sat Apr 30 2016

Storms have finally developed early this evening across south-
central Missouri and portions of the eastern Ozarks. These storms
have initiated in a weakly convergent area along a surface cold
frontal boundary. The atmosphere in this area is characterized by
a moderately unstable atmosphere (MLCAPEs 1200-1700 J/kg) with
decent mid-level lapse rates. Effective bulk shears are weak,
however higher values (30-35 knots) have impinged on the storms
near the Arkansas border as a secondary jet streak approaches this
region. This feature has likely resulted in the more robust
convection across this area.

Heading through mid-evening, a severe threat will remain across
south-central Missouri as effective bulk shear continues to
increase and the front/storm outflows initiate additional
convection. Storms should then begin to weaken and push out of
the eastern Ozarks around mid-evening as instability decreases and
the front shifts east of the region.

On another note, we have added a mention of patchy fog to much of
southern and portions of central Missouri for later tonight. Dew
point depressions will become almost nil with winds become very
light. Area lakes will also see good potential for fog as lake
temps are in the mid to upper 60s.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 228 PM CDT Sat Apr 30 2016

Dryline currently moving across the forecast area this afternoon
is expected to spark storms that will affect mainly the eastern
Ozarks through this evening. A few strong to severe storms will be
possible through early evening as mentioned in the previous
mesoscale discussion.

Otherwise expect sky cover to continue clearing from west to
east as drier airmass behind the cold front spreads across the
area and main area of low pressure over the central Plains pushes
eastward toward the Ohio Valley. Temperatures are expected to drop
into the 40s over the western Ozarks and southeast Kansas tonight.

Still looks like we will have temperatures about 10 to 15 degrees
cooler on Sunday.

.LONG TERM...(Sunday Night through Saturday)
Issued at 228 PM CDT Sat Apr 30 2016

Models have increased the coverage of precipitation associated
with passage of upper level trough axis on Monday/Monday night...but
continue to keep accumulations low. Instability is low to nil so
will keep thunder out of the forecast.

The rest of the work week looks dry as high pressure builds
across the region and upper ridge sets up across the
Rockies. There may be some increase in cloud cover Wednesday night
as a weak disturbance drops southeast around the back side of the Great
Lakes upper trough.

Storm activity may pick up late next weekend as an upper level
trough develops over the southwest U.S.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 628 PM CDT Sat Apr 30 2016

Skies will clear off this evening with VFR expected for much of
the night. There is then increasing potential for patchy/shallow
fog late tonight and early Sunday morning as winds become light.
Visibilities in these situations are often highly variable. Any
fog should then dissipate by mid-morning on Sunday with VFR
returning.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

MESOSCALE...Schaumann
SHORT TERM...Terry
LONG TERM...Terry
AVIATION...Schaumann
Hazardous weather outlook, Apr 30, 7:05 PM CDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
705 PM CDT SAT APR 30 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
705 PM CDT SAT APR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED FOG RISK.

DISCUSSION...

SCATTERED THUNDERSTORMS WILL PERSIST THIS EVENING...MAINLY IN
AREAS ALONG AND EAST OF A LINE FROM SALEM TO GAINESVILLE. THE
MAIN POTENTIAL HAZARDS FROM THESE STORMS WILL BE HAIL TO THE SIZE
OF HALF DOLLARS...FREQUENT LIGHTNING...AND BRIEF HEAVY RAINFALL.
A FEW STORMS MAY ALSO PRODUCE WIND GUSTS OVER 50 MPH. STORMS ARE
EXPECTED TO DIMINISH AND PUSH OUT OF THE EASTERN OZARKS BY LATE
EVENING.

PATCHY FOG WITH VISIBILITIES OF A MILE OR LESS IS EXPECTED LATE
TONIGHT...ESPECIALLY IN VALLEYS AND AROUND AREA LAKES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE HOURS FOR AREAS
ALONG AND EAST OF A SALEM TO GAINESVILLE LINE.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, Apr 30, 7:20 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
720 PM CDT SAT APR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             1 NE GAINESVILLE        36.61N 92.42W
04/30/2016  E2.00 INCH       OZARK              MO   PUBLIC

            FROM 2 INCH TO 1.5 INCH HAIL. SIZE ESTIMATED FROM PHOTO.

&&

TEO
Local storm report, Apr 30, 7:54 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
754 PM CDT SAT APR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             2 E SALEM               37.65N 91.50W
04/30/2016  E1.25 INCH       DENT               MO   PUBLIC

            ESTIMATE BASED ON PHOTO. 1.25 INCH HAIL.

&&

TEO
Local storm report, Apr 30, 7:58 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
758 PM CDT SAT APR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             MONTAUK                 37.45N 91.70W
04/30/2016  E0.25 INCH       DENT               MO   LAW ENFORCEMENT

            NICKEL TO QUARTER SIZE HAIL AT MONTAUK STATE PARK.

&&

TEO
Local storm report, Apr 30, 8:02 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
802 PM CDT SAT APR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             MONTAUK                 37.45N 91.70W
04/30/2016  E1.00 INCH       DENT               MO   LAW ENFORCEMENT

            NICKEL TO QUARTER SIZE HAIL AT MONTAUK STATE PARK.
            CORRECTED FOR SIZE.

&&

TEO

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:17 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas43 min
Apr 30, 7:28 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Texas35 min
Apr 30, 10:32 PM CDTSpecial Weather StatementSGFTexas28 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.